Florida, 2020Hail in Florida, May 21, 2020
May 21, 2020 · NWS JAX · 4 events in 2 counties and zones
Southwest steering flow focus the dominant west coast sea breeze to converge with the east coast sea breeze during the afternoon and early evening east of the Highway 301 corridor toward the I-95 corridor. Convective ingredients including cool 500 mb temps of -10 to -11, ML Cape of near 1000 J/kg and a weak mid level short wave traversing the area overhead during peak sea breeze collisions…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest steering flow focus the dominant west coast sea breeze to converge with the east coast sea breeze during the afternoon and early evening east of the Highway 301 corridor toward the I-95 corridor. Convective ingredients including cool 500 mb temps of -10 to -11, ML Cape of near 1000 J/kg and a weak mid level short wave traversing the area overhead during peak sea breeze collisions created a few severe storms which produced large hail over NE FL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 2:53 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, May 21, 2:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
353 PM EDT Thu May 21 2020
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...
...SUMMER PATTERN BECOMES ESTABLISHED THROUGH MEMORIAL DAY
WEEKEND...
.NEAR TERM [Tonight through Friday]...Instability axis along a
stalled front boundary near the Ga-Fl border has produced
scattered strong convection over se Ga...aided by weak shortwave
trough rotating around upper low to the northwest. Additional
storms may develop along the east coast seabreeze front over ne
Fl early this evening. This activity should remain more isolated
due to drier air across ne Fl. Strong winds gusts and small hail
may accompany the stronger cells. Expect convective activity to
wind down this evening as instability weakens. Upper low near the
Tn-Ky border will drift ne into the Ohio Valley tonight and Friday
which will lift the frontal boundary into central Ga. A ridge
will start to build over the se which will result in hotter
temperatures on Friday with scattered afternoon/evening storms
expected to develop near the inland moving seabreezes.
Temperatures should reach the low/mid 90s Friday afternoon over
inland areas.
SHORT TERM [Friday night through Sunday night]...Upper low over
the Ohio Valley will move to the ene and off the northeast U.S.
coast this weekend. A ridge will build over the southeast
producing hot and mostly dry conditions through the weekend.
Isolated afternoon/evening storms will be possible over inland
areas as the seabreezes move inland. High temperatures will reach
the low/mid 90s with heat indices in the upper 90s to around 100
degrees each afternoon.
.LONG TERM [Monday Through Thursday]...Deep layered high pressure
ridge will persist to our north, across the mid-Atlantic states
through the period. Scattered diurnal convection is expected each
day with the best chances of storms over inland areas as the
synoptic easterly flow pushes the east coast seabreeze well
inland. Temperatures will be not quite as hot and closer to
seasonal levels.
&&
.MARINE...Long period swells will result in combined seas up to 7
feet for the offshore Fl waters with a Small Craft Advisory
continuing through Friday morning. Surface ridge axis to the
south will maintain a light sw flow through the weekend with
afternoon sea breezes near the coast each afternoon. High pressure
ridge will build down the east coast from the north early next
week establishing an easterly flow beginning on Monday.
Rip Currents: SE GA: High risk Today and Moderate risk Friday
NE FL: High risk Today and Friday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 90 68 92 69 / 10 10 10 20 10
SSI 70 85 72 88 72 / 40 10 10 10 10
JAX 69 92 70 93 71 / 10 10 20 20 10
SGJ 69 89 70 90 70 / 20 10 20 10 10
GNV 67 94 68 94 69 / 0 20 20 30 20
OCF 67 94 69 93 69 / 0 20 20 30 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...High Rip Current Risk through late tonight for Coastal Camden-
Coastal Glynn.
AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60
NM.
&&In the hours before
Special weather statement, May 21, 2:57 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT Thu May 21 2020
FLZ024-GAZ264-350-364-212045-
Inland Nassau FL-Northeastern Charlton GA-Western Charlton GA-
Southern Ware GA-
357 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHEASTERN WARE AND NORTHERN CHARLTON COUNTIES UNTIL 445 PM EDT...
* At 357 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Stephen Foster State Park,
moving east at 20 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Folkston and Homeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3073 8230 3084 8233 3094 8194 3076 8192
TIME...MOT...LOC 1957Z 257DEG 18KT 3079 8224
ENYEDI
Special weather statement, May 21, 3:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT Thu May 21 2020
FLZ024-GAZ165-264-364-212115-
Inland Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-
425 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHWESTERN CAMDEN AND EAST CENTRAL CHARLTON COUNTIES UNTIL 515 PM
EDT...
* At 425 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Folkston, moving east at 25
mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Hilliard and Kings Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3065 8211 3078 8214 3088 8174 3066 8171
TIME...MOT...LOC 2025Z 260DEG 20KT 3075 8204
ENYEDI
Special weather statement, May 21, 3:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
427 PM EDT Thu May 21 2020
GAZ132-149-163-250-212115-
Atkinson GA-Clinch GA-Coffee GA-Northern Ware GA-
427 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE...ATKINSON...WEST
CENTRAL WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL 515 PM EDT...
* At 426 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
south of Willacoochee to 6 miles northwest of Homerville. Movement
was east at 25 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
Pearson, Cogdell, Millwood and Axson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3125 8304 3126 8304 3127 8303 3129 8305
3139 8280 3119 8245 3106 8282 3114 8297
3119 8297 3119 8305 3123 8305
TIME...MOT...LOC 2026Z 249DEG 23KT 3123 8306 3111 8282
ENYEDISpecial weather statement, May 21, 3:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT Thu May 21 2020
GAZ136-152-153-212100-
Inland Glynn GA-Brantley GA-Wayne GA-
430 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 500 PM EDT...
* At 430 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Everett, or 13 miles southeast
of Gardi, moving east at 25 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Everett and Mount Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3128 8174 3138 8184 3149 8162 3147 8161
3145 8163 3144 8161 3143 8161 3139 8157
3139 8156 3138 8155 3138 8154 3136 8152
3135 8150
TIME...MOT...LOC 2030Z 249DEG 23KT 3136 8170
ENYEDISpecial weather statement, May 21, 3:31 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Thu May 21 2020
GAZ154-212045-
Coastal Glynn GA-
431 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLYNN COUNTY UNTIL
445 PM EDT...
* At 431 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Sea Island, or near St. Simons
Island, moving east at 20 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
St. Simons Island and Sea Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3114 8138 3120 8145 3128 8132 3128 8130
3120 8125
TIME...MOT...LOC 2031Z 260DEG 17KT 3120 8134
ENYEDISpecial weather statement, May 21, 3:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
455 PM EDT Thu May 21 2020
FLZ024-124-GAZ165-166-212130-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
455 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 530 PM EDT...
* At 454 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Yulee, or near Fernandina
Beach, moving east at 10 mph.
* Small hail and wind gusts up to 50 mph possible with this storm.
* Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Kings Bay Base and Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3059 8170 3081 8173 3082 8144 3059 8144
TIME...MOT...LOC 2054Z 253DEG 10KT 3063 8155
ZIBURA
Hail, Duval
- When
- May 21, 4:00 PM EST
- Where
- Duval County, 3.65 mi NE of Dunn Creek
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.520, -81.540
Large hail was reported at First Coast High School. The time of the event was based on radar.
Hail, Nassau
- When
- May 21, 4:15 PM EST
- Where
- Nassau County, 0.91 mi NW of Oneil
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.630, -81.530
Quarter size hail was reported in Yulee and east toward Barnwell Road.
Hail, Duval
- When
- May 21, 4:20 PM EST
- Where
- Duval County, Oceanway
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.470, -81.630
Penny to dime size hail was reported in Oceanway.
Hail, Nassau
- When
- May 21, 4:20 PM EST
- Where
- Nassau County, 0.69 mi S of Fernandina Beach
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.660, -81.450
Penny size hail occurred in Fernandina Beach.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883892, 883893, 883894, 883895.